Digestive Disorders / Gastroenterology Expert Forum
Gallbladder Removal Side Effects
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Gallbladder Removal Side Effects


  I had my gallbladder removed last year due to gallstones. Since that time I have had diarrhea on a somewhat regular basis as well as occasional nausea. Most recently I have started having some chest pain / palpitations and shortness of breath. Admittedly, I do not eat as well (or probably as often) as I should due to the nausea. In reading up on the matter, it is looking as though I should increase my fiber intake, decrease the milk,cut out the red meat, take a multi vitamin and vitamin E, and chammomielle tea supposedly helps along with increased water to dilute the bile. Is this accurate? I am only 23 and would like to get things back on track here so any help is appreciated.
Dear Molly,
Diarrhea that is related to gallbladder removal is called post-cholycystectomy diarrhea. It is thought to occur secondary to bile
acids being dumped into the large intestine. These bile acids cause the secretion of water and electrolytes into the intestine. Many
patients find relief with a bile acid resin binder such as cholestyramine (Questran or Prevalite). It is available by prescription only
and comes in the form of a powder. The dose is to start slowly with one packet (4g) once daily and increase the dose up to 3-4
packets per day. One should use the lowest dose necessary to control the diarrhea. Usual side effects include nausea and
bloating. Cholestyramine can also interfere with the absorption of other medications and some vitamins.If the other measures work for you, I would continue those as well. I hope you find this
information helpful.
This response is provided for general informational purposes only and should not be considered medical advice or consultation.
Always check with your personal physician when you have a question pertaining to your health.
If you wish to be seen at our institution please call 1-800-653-6568, our Referring Physicians' Office and make an appointment
to see Dr. Muszkat, one of our experts in Gastroenterology.
HFHSM.D.-ym
*Keywords: post-cholycystectomy diarrhea, cholestyramine
Related Discussions
Avatar_n_tn







0 Comments
Blank
Avatar_f_tn
A related discussion, stomach irritation after Gallbladder Removal was started.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
6 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank